Kurdish doctors report suspected Turkish gas attack in Syria
Six people suffered breathing difficulties and other symptoms associated with poison gas inhalation after an attack launched by Turkey on the Kurdish-controlled enclave of Afrin, local doctors and Syria’s state-run news agency reported on Saturday.
Jiwan Mohammed, a doctor at Afrin’s main hospital, said the facility was treating people who had been poisoned on Friday night from the village of Arandi after it was attacked by Turkish troops. Another doctor, Nouri Qenber, said the victims suffered shortness of breath, vomiting and skin rashes. One of the victims had dilated pupils, he said, quoting one of the rescuers.
State-run news agency SANA and the Britain-based Syrian Observatory for Human Rights monitoring group quoted local doctors in their reports.
The claims could not be independently confirmed, and videos from the hospital showed people being fitted with oxygen masks who did not seem to show any symptoms of a gas attack, such as twitching, foaming at the mouth or vomiting.
SANA on Saturday said Turkey fired several shells containing “toxic substances” on a village in Afrin on Friday night, causing the six civilians to show symptoms of suffocation.
The Turkish military repeated in a weekly statement published on Saturday that it does not use internationally “banned ammunition” in its Afrin operation and said, “the Turkish Armed Forces does not keep such ammunition in its inventory”.
The army also said it is careful to not harm civilians and only targets “terrorists” and their positions in the Afrin region.
The Turkish military launched an aerial and ground offensive on Afrin, in northwestern Syria, on January 20. It said the aim of the operation is to rid the enclave of the Kurdish militia known as the People’s Protection Units, or YPG. Turkey considers the group to be terrorists and an extension of the Kurdish insurgents Ankara fights inside Turkey.
SANA, as well as Kurdish news outlets including Kurdistan 24, quoted third doctor, Khalil Sabri, at the Afrin hospital as saying the attack occurred on the village of Aranda and that victims suffered shortness of breath, skin rashes, vomiting and low blood pressure.